Skip to content
Omnikalc

Neck Disability Index calculator

Rate ten everyday activities from 0 to 5 to calculate the Neck Disability Index (Vernon), the most widely used measure of disability from neck pain.

Updated on
Your inputs

Results

Neck Disability Index

32%

Moderate disability (30 to 48%)
Raw score
16
Sections answered
10

This calculator is for general information and education. It is not medical advice and does not replace the judgment of a doctor, nurse or pharmacist who knows the full clinical picture.

What the Neck Disability Index measures

The Neck Disability Index (NDI), published by Howard Vernon and Silvano Mior in 1991, adapts the Oswestry low back questionnaire to neck pain. It measures how much neck pain interferes with daily life and is the most widely used self-report scale for neck pain, whiplash and cervical radiculopathy.

The ten sections

Each section is scored from 0 (no difficulty) to 5 (worst possible):

  1. Pain intensity
  2. Personal care (washing, dressing)
  3. Lifting
  4. Reading
  5. Headaches
  6. Concentration
  7. Work
  8. Driving
  9. Sleeping
  10. Recreation

The calculator uses short labels; each section of the original questionnaire has six statements describing the levels.

The formula

NDI (%) = total score ÷ (5 × sections answered) × 100

With all ten sections answered, the maximum is 50 points. If a section does not apply, such as driving for someone who does not drive, it is left out of the denominator.

Example

A total of 16 points over ten sections gives 16 ÷ 50 = 32%: moderate disability.

NDI Points (of 50) Disability
0 to 8% 0 to 4 None
10 to 28% 5 to 14 Mild
30 to 48% 15 to 24 Moderate
50 to 68% 25 to 34 Severe
70% or more 35 or more Complete

Using the score

The minimal clinically important change is usually estimated at 5 to 10 points (10 to 20%), depending on the condition. Repeat the questionnaire at the start of treatment and every few weeks to follow progress.

When neck pain needs prompt care

Weakness or numbness in the arms, problems with balance or bladder control, fever, a recent major injury, or severe pain at night are warning signs that need medical assessment whatever the score.

Frequently asked questions

What is a normal Neck Disability Index?

Under 10% (0 to 4 points out of 50) means no disability. Mild disability is 10 to 28%, moderate 30 to 48%.

What if a section does not apply to me?

Leave it out. The score is then the total divided by 5 times the number of answered sections. In this calculator, the driving section can be marked as not applicable.

How much change in NDI is meaningful?

Usually 5 to 10 points out of 50, or 10 to 20 percentage points, depending on the condition and the study.

Is the NDI the same as the Oswestry index?

It is modeled on the Oswestry Disability Index for low back pain, with sections adapted to neck pain, such as reading, headaches and concentration.

Was this calculator helpful?

Thanks for your feedback!

Results are estimates provided for information purposes. They do not replace professional advice.